Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


If you were the patient
Aug 31, 2011

If you were a patient that had been on Combivir and Viramune since 2003 with no side effects and undetectable viral load, would you change to a different regimen? Why or why not?

Response from Dr. McGowan

Whenever you consider a change of medication you have to look at several factors: 1) the most important would be that whatever you change to MUST be at LEAST as strong against the virus as what you are currently taking...that is based on the drug resistance test of the virus. 2) Convenience is important. Once a day or fewer pill options are available (viramune XR is a single once a day form of viramune, that would be an easy change). 3) Are there side effects developing or not? A big issue with combivir is some potential for anemia (or other effects on the bone marrow) or lipodystrophy (fat changes, especially loss of fat in the arms/legs and cheeks). Some people are definitely more prone than others to this effect....if no change is made would need to watch for it closely because it is easier to prevent than to treat once it happens. This is probably the main reason that your doc may be raising this issue. 4) Cost. New treatments may cost more or have a higher co-pay. 5) Even new meds may have side effects although the "metabolic" changes in point 3 are less likely with newer treatments.

So, there seems to be no urgency to change but I would look at each of these points and see where it balances out.

Best, Joe



Previous
23rd try
Next
HIV risk

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement